Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 77, NWS Blacksburg, VA

April 26, 20116 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 26, 2011, 2:30 PM EDT for 6 counties in Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2011, 2:30 PM EDT (18:30 UTC)
Expired
Apr 26, 2011, 3:30 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 2:09 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WUUS51 KRNK 261830
SVRRNK
VAC009-019-023-163-530-678-261930-
/O.NEW.KRNK.SV.W.0077.110426T1830Z-110426T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT TUE APR 26 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
  CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
  EASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
  NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 330 PM EDT.

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PEAKS OF OTTER RECREATION AREA...OR 6 MILES NORTHEAST OF
  MONTVALE...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PEAKS OF OTTER RECREATION AREA...
  PEAKS OF OTTER SUMMIT...
  GLASGOW...
  BUENA VISTA CITY...
  CORNWALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3793 7947 3779 7916 3730 7963 3737 7978
TIME...MOT...LOC 1830Z 213DEG 30KT 3743 7962

$$

16
3 follow-up statements
720 
WWUS51 KRNK 261848
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT TUE APR 26 2011

VAC009-019-023-163-530-678-261930-
/O.CON.KRNK.SV.W.0077.000000T0000Z-110426T1930Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-
BOTETOURT VA-BEDFORD VA-AMHERST VA-
248 PM EDT TUE APR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON... NORTHWESTERN
AMHERST...NORTHERN BEDFORD...EASTERN BOTETOURT AND ROCKBRIDGE
COUNTIES...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PEAKS OF OTTER SUMMIT...OR 8 MILES EAST OF BUCHANAN...
MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  SNOWDEN...
  BUENA VISTA CITY...
  ORONOCO...
  ALTO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3749 7969 3792 7945 3779 7916 3741 7952
TIME...MOT...LOC 1847Z 218DEG 30KT 3753 7950

$$

16
746 
WWUS51 KRNK 261911
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT TUE APR 26 2011

VAC019-023-261921-
/O.CAN.KRNK.SV.W.0077.000000T0000Z-110426T1930Z/
BOTETOURT VA-BEDFORD VA-
311 PM EDT TUE APR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BEDFORD AND EASTERN
BOTETOURT COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3779 7916 3759 7934 3757 7937 3761 7940
      3760 7943 3762 7944 3760 7946 3764 7952
      3790 7941
TIME...MOT...LOC 1911Z 220DEG 27KT 3764 7936

$$

VAC009-163-530-678-261930-
/O.CON.KRNK.SV.W.0077.000000T0000Z-110426T1930Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
311 PM EDT TUE APR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON... NORTHWESTERN
AMHERST AND SOUTHEASTERN ROCKBRIDGE COUNTIES...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SNOWDEN...OR NEAR GLASGOW...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  SNOWDEN...
  BUENA VISTA CITY...
  ORONOCO...
  ALTO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3779 7916 3759 7934 3757 7937 3761 7940
      3760 7943 3762 7944 3760 7946 3764 7952
      3790 7941
TIME...MOT...LOC 1911Z 220DEG 27KT 3764 7936

$$

SK
931 
WWUS51 KRNK 261923
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT TUE APR 26 2011

VAC009-163-530-678-261933-
/O.EXP.KRNK.SV.W.0077.000000T0000Z-110426T1930Z/
ROCKBRIDGE VA-CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-AMHERST VA-
323 PM EDT TUE APR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA...THE
CITY OF LEXINGTON...NORTHWESTERN AMHERST AND SOUTHEASTERN ROCKBRIDGE
COUNTIES EXPIRES AT 330 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3779 7916 3759 7934 3757 7937 3761 7940
      3760 7943 3762 7944 3760 7946 3764 7952
      3790 7941
TIME...MOT...LOC 1923Z 220DEG 27KT 3771 7929

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:14 PM EDT, 16 minutes earlier.

Area forecast discussion, Apr 26, 2:14 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT TUE APR 26 2011

.SYNOPSIS...
A SLOW MOVING FRONT WAS LOCATED ACROSS THE OHIO VALLEY AND THE
MID MISSISSIPPI VALLEY. MOIST AIR ON SOUTHERLY WINDS WAS STREAMING
INTO OUR REGION ON THE WEST SIDE OF AN AREA OF SURFACE HIGH
PRESSURE. THIS PATTERN WILL CONTINUE UNTIL THE FRONT EJECTS
EASTWARD AS A STRONG COLD FRONT ACROSS OUR REGION WEDNESDAY NIGHT
INTO THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM FOR MOST OF THE AREA.
SEE WEB PAGE FOR DETAILS OR VIEW WCNRNK FOR COUNTIES.

MORNING SOUNDINGS AT RNK/GSO ARE MOIST BELOW 8500 FEET WITH DRY AIR
ALOFT. IF WE GET A BREAK IN THE CLOUDS...MORE LIKELY ACROSS THE
PIEDMONT EARLY/ACROSS THE MOUNTAINS LATER THIS AFTERNOON...STRONG TO
SEVERE STORMS ARE POSSIBLE WITH THE MAIN THREAT BEING STRAIGHT LINE
WINDS. LARGE HAIL IS POSSIBLE IF ANY STORMS DEVELOP
ROTATION...HOWEVER FREEZING LEVEL HIGH ENOUGH THAT MOST STORMS
SHOULD ONLY PRODUCE DIME SIZE OR SMALLER HAIL.

AREAL COVERAGE OF SHOWERS BEST EARLY AFTERNOON ACROSS THE NEW
RIVER VALLEY THEN THE GREENBRIER VALLEY/ALLEGHANY HIGHLANDS BY MID AFTERNOON.
THESE SHOWERS MAY HAVE A RUMBLE OF THUNDER WITH THEM WHEN THEY
ENTER THE NORTH. AREAS ACROSS THE NORTHWEST NORTH CAROLINA
PIEDMONT/SOUTHSIDE VIRGINIA SHOULD START TO SEE SCATTERED STORMS
DEVELOP ANYTIME NOW.

CLOUDS AND SPOTTY RAIN SHOWERS HELPING TO KEEP TEMPERATURES FROM
WARMING TO MUCH INTO THE AFTERNOON. WILL MAKE A FEW ADJUSTMENTS
WHERE CLOUDS ARE SCATTERED ACROSS THE PIEDMONT. DEW POINTS WILL NEED
TO BE ADJUSTED UPWARD AS SOUTHERLY FLOW CONTINUES TO PUMP MOISTURE
IN TO THE REGION.

PREVIOUS DISCUSSION...A MOIST SOUTHERLY FLOW WILL CONTINUE OVER THE REGION
THROUGH THE NEXT 24 HOURS. THE 00Z RNK AND GSO SOUNDINGS BOTH SHOW
PW VALUES HAVE SURGED TO AROUND OR JUST 1 INCH.

EARLY THIS MORNING...SCATTERED SHOWERS HAVE DEVELOPED ACROSS WESTERN
NC IN ADVANCE OF A NORTHEAST MOVING SHORTWAVE SEEN ON WATER VAPOR
SAT IN NE GA/WRN SC. AS THIS SHORTWAVE APPROACHES AND MOVES INTO
CENTRAL VA/NC THIS AFTERNOON AND MOISTURE ADVECTION
CONTINUES...EXPECT PRECIPITATION TO INCREASE IN COVERAGE THIS
MORNING ESPECIALLY ALONG AND EAST OF THE SOUTHERN BLUE RIDGE.

BY LATE THIS MORNING AND AFTERNOON...EXPECT MORE ORGANIZED STORMS TO
DEVELOP WITH STRONGER UPPER LEVEL WINDS DUE TO THE CENTRAL U.S.
UPPER LEVEL TROF LIFTING INTO THE GREAT LAKES. THE POTENTIAL
INHIBITING FACTOR FOR WIDESPREAD SEVERE WEATHER TODAY WILL BE
INSTABILITY...WITH LOW CLOUDS THROUGH THE MORNING. BUT...IF CLOUDS
CAN BREAK...AS EXPECTED...LOCAL WRF BUFKIT SOUNDINGS FORECAST CAPES
INCREASING TO 500-1000 J/KG. IN ADDITION...CONCERNED ABOUT THE
POTENTIAL FOR ROTATING STORMS ALONG THE PRE-FRONTAL TROF SETTING UP
ALONG AND EAST OF THE BLUE RIDGE WITH BACKING LOW LEVEL WINDS
PRODUCING HELICITY VALUES BETWEEN 100-200 M2/S2 PER BUFKIT FORECAST
SOUNDINGS. WILL CONTINUE TO HIGHLIGHT THE THREAT FOR SEVERE STORMS
IN THE HWO.

WITH LOW CLOUDS NOT BREAKING UNTIL LATE MORNING OR MIDDAY...LOWERED
HIGH TEMPS TODAY...BUT STILL LEANED TOWARD THE WARMER GFS MOS
NUMBERS AS TEMPS COULD CLIMB QUICKLY ONCE CLOUDS BREAK WITH 850MB
TEMPS +13 TO +14 TODAY.

UNLIKE THE PAST COUPLE OF NIGHTS...CONVECTION IS NOT EXPECTED TO
WANE AFTER SUNSET WITH LOW LEVEL JET PERSISTING AND SHORTWAVE ENERGY
EJECTING OUT OVER OUR AREA IN ADVANCE OF THE MAIN UPPER LEVEL TROF.
AGAIN...LEANED TOWARD THE WARMER GFS MOS FOR LOWS TONIGHT WITH MORE
LOW CLOUDS EXPECTED UNDER A DEEP SOUTH/SOUTHWEST FLOW.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
UNSETTLED WEATHER EXPECTED WEDNESDAY WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE AREA. A DEEPENING LOW CENTER WILL TRAVEL
NORTHEAST THE GREAT LAKES REGION...WHILE A TRAILING COLD FRONT MOVES
EASTWARD. UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AND WITH
ABUNDANT MOISTURE/INSTABILITY TO FEED THE STORMS...WIDESPREAD STRONG
TO SEVERE THUNDERSTORMS HIGHLY LIKELY. SPC HAS HIGHLIGHTED THE
POTENTIAL WITH CWA IN SLIGHT RISK IN DAY2 CONVECTIVE OUTLOOK. A
55-65KT LOW LEVEL JET WILL HELP DRIVE STORMS TO BECOME SEVERE WITH
THE BEST THREAT BEING STRAIGHT LINE WINDS AND LARGE HAIL. WITH SOME
VEERING OF THE FLOW WITH HEIGHT WOULD NOT RULE OUT AN ISOLATED
TORNADO. FLASH FLOODING IS ALSO POSSIBLE WITH SLOWER MOVING OR
TRAINING STORMS. AT THIS POINT...THE SPEED OF THE CONVECTION SHOULD
KEEP ANY FLOODING LOCALIZED.

PLACED CHCY POPS IN THE WEST WEDNESDAY MORNING AND CUT POPS IN THE
EAST. THE BULK OF THE CONVECTION WILL ENTER SOUTHEAST WEST VIRGINIA
WEDNESDAY AFTERNOON...THEN SPREAD TO THE BLUE RIDGE AND PIEDMONT
THROUGH THE EVENING/OVERNIGHT. WITH HEATING AND GOOD INSTABILITY
SCATTERED STORMS WILL DEVELOP AHEAD OF THE MAIN CONVECTION LINE.
LEANED TOWARDS THE ADJMET FOR TEMPERATURES ON WEDNESDAY. HIGHS
WEDNESDAY WILL BE IN THE MID 70S TO THE MID 80S. MILD LOWS WEDNESDAY
NIGHT RANGING FROM THE MID 50S TO THE MID 60S.

SLOWED DOWN THE ADVANCE OF THE FRONT ON THURSDAY A LITTLE. BEHIND
THE FRONT...PRESSURE RISES AND COLD AIR ADVECTION WILL BRING BREEZY
AND GUSTY CONDITIONS TO THE REGION. COLD FRONT CONTINUES TO MOVE
INTO THE ATLANTIC THURSDAY NIGHT. THURSDAY HIGHS WILL BE COOLER WITH
READINGS FROM THE UPPER 50S IN THE MOUNTAINS TO THE MID 70S IN THE
PIEDMONT. THURSDAY NIGHT LOWS WILL FEEL COLD WITH VALUES FROM THE
UPPER 30S IN THE WEST TO THE UPPER 40S IN THE EAST.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AN UPPER LEVEL TROUGH AND COLD POOL WILL SWING OVER THE NORTHERN
HALF OF THE CWA FRIDAY. HELD ON TO AN ISOLATED THUNDERSTORM WITH
WITH SURFACE HEATING AND COOL POOL ALOFT. THERE IS THE POTENTIAL FOR
SOME SMALL HAIL. WENT WITH HIGHS FRIDAY FROM THE UPPER 50S IN THE
MOUNTAINS TO THE LOWER 70S IN THE PIEDMONTS.

WEATHER CONDITIONS IMPROVE FRIDAY NIGHT AND INTO THE WEEKEND AS HIGH
PRESSURE BUILD OVER THE EAST COAST. THE CHANCE FOR SHOWERS INCREASES
ON MONDAY AS THE NEXT COLD FRONT ENTERS THE REGION.

SEASONABLE TEMPERATURES EXPECTED FRIDAY...THEN MODERATE ABOVE NORMAL
OVER THE WEEKEND.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A WEAK UPPER LEVEL SYSTEM MOVING THROUGH THE AREA...COMBINED WITH
ABUNDANT LOW LEVEL MOISTURE HAS SPARKED SCATTERED LIGHT RAIN SHOWERS
MAINLY IN THE NW NC MOUNTAINS/NEW RIVER VALLEY THIS MORNING. THIS
PATCH OF SHOWERS WILL MOVE ACROSS THE GREENBRIER VALLEY/ALLEGHANY
HIGHLANDS (LWB/HSP) THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL
ALSO DEVELOP OVER THE PIEDMONT (DAN/LYH) THROUGH THIS AFTERNOON.
EXPECT SCATTERED THUNDERSTORMS TO INCREASE IN COVERAGE THROUGH THE
DAY...WITH A FEW BECOMING STRONG TO SEVERE.

THERE ARE VARIETY OF CLOUDS AND CEILING ACROSS THE AREA EARLY THIS
AFTERNOON. ACROSS THE MOUNTAINS MVFR-LOW END VFR WITH SPOTTY SHOWERS.
EAST OF THE BLUE RIDGE...MOSTLY VFR CEILINGS WITH SCATTERED TO
BROKEN COVERAGE. MOST CEILINGS SHOULD LIFT TO VFR THIS AFTERNOON AND
LOWER DURING THUNDERSTORM ACTIVITY. IN ADDITION...GUSTY SOUTH WINDS
WILL REACH 20-25 KTS AT MOST LOCATIONS WITH HIGHER GUSTS LIKELY NEAR
THUNDERSTORMS.

AS AN UPPER LEVEL STORM SYSTEM APPROACHES LATER TODAY...STORMS
WILL RE-DEVELOP BETWEEN 00Z-06Z TONIGHT...MAINLY ALONG THE WEST OF
THE BLUE RIDGE. LOWERING CLOUD HEIGHTS...POTENTIALLY DOWN TO THE IFR
CATEGORY LEVEL...AND PATCHY FOG ARE ALSO EXPECTED. THESE SHOWERS
WILL WANE THROUGH THE OVERNIGHT...BUT LOW CLOUDS MAY LINGER.
WEDNESDAY COULD BE A SIMILAR AS TODAY WITH SCATTERED CONVECTION
DEVELOPING LATE MORNING TO EARLY AFTERNOON.

WEDNESDAY NIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS
THE AREA WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW
LEVEL JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT.

WHILE SURFACE HIGH PRESSURE BUILD INTO THE AREA THURSDAY NIGHT
INTO FRIDAY...THE PARENT UPPER TROUGH WILL STILL BE CROSSING OUR
REGION. ANTICIPATE VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...PH/RCS
SHORT TERM...KK
LONG TERM...KK/RCS
AVIATION...PH/RCS
Hazardous weather outlook, Apr 26, 2:15 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT TUE APR 26 2011

NCZ004>006-VAZ022-032>035-043>047-058-059-271815-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
215 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 214 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES WEDNESDAY INTO
EARLY THURSDAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL...ALONG WITH ISOLATED TORNADOES.
HEAVY RAINS ARE EXPECTED WITH THESE STORMS WHICH MAY RESULT IN
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009>020-023-024-WVZ042>045-271815-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-GREENBRIER-
215 PM EDT TUE APR 26 2011

...SEVERE THUNDERSTORM WATCH 214 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES WEDNESDAY INTO
EARLY THURSDAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL. HEAVY RAINS ARE EXPECTED WITH
THESE STORMS WHICH MAY RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>003-018>020-271815-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-
215 PM EDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SMALL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES WEDNESDAY INTO
EARLY THURSDAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LARGE HAIL. HEAVY RAINS ARE EXPECTED WITH
THESE STORMS WHICH MAY RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RCS

In the hours before

Special weather statement, Apr 26, 2:23 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT TUE APR 26 2011

VAZ023-024-034-035-261900-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
223 PM EDT TUE APR 26 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BEDFORD...BOTETOURT
AND ROCKBRIDGE COUNTIES...

AT 220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
MONTVALE...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR PEAKS OF OTTER RECREATION AREA AROUND 230
PM...NATURAL BRIDGE AROUND 245 PM AND GLASGOW AROUND 300 PM.

THIS STORM IS CONTINUING TO INTENSIFY. IF IT BECOMES MUCH
STRONGER...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

LAT...LON 3770 7923 3727 7962 3737 7984 3780 7966
      3784 7962

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:23 PM EDTSpecial Weather StatementRNKCity of Buena Vista37 min
Apr 26, 3:46 PM EDTSpecial Weather StatementRNKHalifax29 min
Apr 26, 4:11 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax49 min
Apr 26, 5:02 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson43 min
Apr 26, 5:19 PM EDTSpecial Weather StatementRNKAmherst41 min
Apr 26, 5:29 PM EDTSevere Thunderstorm WarningRNKAmherst21 min
Apr 26, 5:32 PM EDTSpecial Weather StatementRNKFloyd58 min
Apr 26, 5:55 PM EDTSpecial Weather StatementRNKFloyd65 min
Apr 26, 6:04 PM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem3 hr
Apr 26, 6:07 PM EDTSpecial Weather StatementRNKCity of Danville38 min
Apr 26, 6:31 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick44 min
Apr 26, 6:38 PM EDTSpecial Weather StatementRNKCampbell67 min
Apr 26, 6:43 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania, City of Lynchburg47 min
Apr 26, 6:46 PM EDTSpecial Weather StatementRNKFranklin44 min
Apr 26, 6:56 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick49 min
Apr 26, 7:04 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, City of Lynchburg41 min
Apr 26, 7:08 PM EDTTornado WarningRNKFranklin29 min
Apr 26, 7:14 PM EDTSpecial Weather StatementRNKFloyd46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.